Contact Us Today ~ 877.817.3422

We are a private pay treatment center and do not accept any type of insurance.

Costs associated with care are the responsibility of the client.

The Lily Program® ~ An Individualized Mental Health Program For Women

Menu
Sunday, 17 February 2013 12:58

Are Supplements Considered Medication?

Written by Katie C.

doctorWhat medications are you taking? This is a question most people are familiar with and have been asked at some point during the course of his/her life. The answers are vast and varied; however, it does beg the question what does one consider medication. Most people would say anything my doctor prescribes me, but what about all of the things one can buy over the counter such as supplements. Are supplements considered medication?

In simple terms, the answer is yes. Supplements are absolutely medication and one should always tell his/her provider all supplements he/she is taking. I know that it might not seem important but my friendfacts Sarah would disagree. About three years ago, my friend Sarah moved to Tennessee and for the first time in her life began to have problems with allergies. Well, she went to the doctor and was prescribed Allegra, which is a common medication for allergy symptoms. She started the medication the next day and a couple of dayspills later began to have headaches. She thought itshopping was due to her allergies so she didn’t think much of it. Then, she developed a rash on her arms.

When I noticed the rash, I immediately told her to stop taking the medication and to go back to her doctor. For possibly the first time in our friendship, she listened to me. When she was talking to the doctor, she casually mentioned that she had been taking St. John’s Wort to help her quit smoking. The doctor looked through her record and mentioned that it was not listed in her current medications. She didn’t really consider St. John’s Wort to be a medication so she had not mentioned it when she first saw him two weeks ago. The doctor then told her that St. John’s Wort interferes with how her body breaks down and gets rid of the Allegra. Thus, the Allegra had built up in her body and caused the headaches and rash. She had no idea that a supplement could cause such a problem.

pillIn the end, she was very lucky that her omission only resulted in headaches and a rash. It could have been far more serious. So the take home lesson of the day: Always tell your doctor everything that you are currently taking including vitamins and supplements. It may not seem important to you, but you never know what might impact your healthcare.

Last modified on Friday, 15 February 2013 20:16

Add comment


877.817.3422

We are here for you 24/7
Fast, confidential response

We are a private pay treatment center and do not accept any type of insurance. Costs associated with care are the responsibility of the client.